Page 1

The Journal of Clinical Pharmacology http://www.jclinpharm.org

The relationship of serum albumin level to phenytoin toxicity J Black, T Hannaman and C Malone J. Clin. Pharmacol. 1987; 27; 249 The online version of this article can be found at: http://www.jclinpharm.org

Published by: http://www.sagepublications.com

On behalf of: American College of Clinical Pharmacology

Additional services and information for The Journal of Clinical Pharmacology can be found at: Email Alerts: http://www.jclinpharm.org/cgi/alerts Subscriptions: http://www.jclinpharm.org/subscriptions Reprints: http://www.sagepub.com/journalsReprints.nav Permissions: http://www.sagepub.com/journalsPermissions.nav

Downloaded from http://www.jclinpharm.org by on March 26, 2007 Š 1987 American College of Clinical Pharmacology. All rights reserved. Not for commercial use or unauthorized distribution.


The

Relationship Jimmy

Black,

of Serum Albumin Phenytoin Toxicity

PharmD,

Tony

Hannaman,

p

henytoin (DPH) is a commonly used anticonvulsant that can be associated with potentially serious toxicity when serum concentrations exceed 20 ig/mL.3 Phenytoin is also highly protein-bound and exhibits dose-dependent absorption characteristics.4,SThe therapeutic effect and the degree of toxicity are dependent on free phenytoin concentrations (free fraction), which in turn depend on the degree or percentage of binding to serum albumin.4 We report a case in which the effects of profound DPH toxicity were attenuated after the intravenous administration of albumin. We comment on the importance of gastric lavage in the decontamination of patients with acute drug overdose. CASE

REPORT

A 30-year-old man was seen earlier on the day of admission by the emergency room staff with a complaint of an unwitnessed seizure. The patient claimed to have a history of seizures that he stated were controlled by phenytoin; however, his serum DPH level was less than 2.5 fig/mL at that time. Despite a lack of objective evidence to confirm a seizure disorder, he received intravenous phenytoin I g. A postdose serum DPH concentration was not obtained. The patient was discharged from the emergency department with a prescription for 90 phenytoin 100-mg capsules and instructions for appropriate follow-up. He returned ten hours later with severe ataxia and lethargy and a serum DPH concentration of 54.6 sg/mL. A capsule count revealed an approximate injestion of DPH 6.2 g. The patient’s urine and blood toxicology screens were negative for other drugs. The patient received ipecac but had minimal return of pill fragments on emesis. He also received activated charcoal and magnesium citrate to facil-

From the Clinical Pharmacy Division (Dr. Black), University of Texas at Austin, and the Central Texas Medical Foundation (Drs. Hannaman and Malone), Austin, Texas. Address for reprints: Jimmy Black, PharmD, Clinical Pharmacy Division, College of Pharmacy, University of Texas at Austin, Austin, TX 78712. Received: May 5, 1986. Revised: September 12, 1986. Accepted: October 6, 1986.

,J ClIn

Pharmacol

MD,

and

Christine

BRIEF

REPORT

Level

to

Malone,

MD

itate the removal of DPH from the gastrointestinal tract, but gastric lavage was not attempted. At this point, the patient was referred to us for admission to the hospital. Forty hours after admission, the DPH level had risen to 81 g/mL, with the patient profoundly lethargic and unable to stand. Twenty-five grams of albumin was given every six hours in four doses in an attempt to increase the fraction bound to serum albumin. A baseline albumin concentration was not obtained, The serum albumin concentration was 4.9 mg/dL after the first dose. Sixty-four hours after admission, the total DPH level (free plus bound fraction) was 61.8 ,sg/mL, with a serum albumin concentration of 6.6 m/dL after a total of 100 g of albumin had been given. At this time, the patient was no longer lethargic and was able to stand and walk without assistance. A psychiatric examination revealed that the patient was depressed and had schizoid features and serious suicidal thoughts. It was also revealed that the patient had made several attempts at suicide in the recent past without success. Five days after admission, the DPH level had fallen to 25.3 ig/mL, at which time the patient was transferred to a state psychiatric facility without further complications. DISCUSSION Phenytoin, a weak acid, is highly bound to serum albumin. The active drug is considered to be the fraction that is not bound to serum albumin (free fraction), and thus the therapeutic as well as the toxic effects are inversely related to serum albumin concentration.4 This was demonstrated in our patient, whose lethargy and ataxia decreased markedly with a serum albumin concentration of 6.6 mg/mL after he received intravenous albumin. This was the case despite a similar total DPH level of 61.6 ig/mL relative to the admission level of 54.6 ,zg/mL. The attenuation of clinical symptoms was felt to be a result of a decrease in the free or active DPH concentration resulting from an increase in binding of the drug to serum albumin. Unfortunately, measurements of actual free levels were not available to confirm this hypothesis because of limitations of the hospital laboratory. A potential source of error in this report is the heavy dependence on serum DPH levels and their correlation

1987;27:249-250

Downloaded from http://www.jclinpharm.org by on March 26, 2007 Š 1987 American College of Clinical Pharmacology. All rights reserved. Not for commercial use or unauthorized distribution.

249


PHENYTOIN

with clinical signs of DPH toxicity. The current laboratory techniques that are used to measure serum phenytoin concentrations in general are specific and sensitive to 1 Lg/mL or less. However, inadequate attention to quality control has been recognized as a source of wide variability in reported serum DPH levels.6’7 An important concept to consider in this case is that high serum levels of DPH might have been avoided had gastric lavage been part of the initial detoxification regimen for this patient. In large doses, phenytoin can exhibit an absorption delay of up to 36 hours. This point is illustrated by our patient, whose DPH level climbed to 81.0 ig/mL 40 hours after admission. Had gastric lavage been part of the initial treatment, the patient might not have been exposed to exceedingly high concentrations of DPH. The following conclusions were drawn from this case: (1) the administration of albumin may be useful in attenuating acute toxic manifestations of DPH by lowering the free or active fraction of drug available after acute ingestion. However, further study is needed to support this assumption. Second, as previously reported and demonstrated by this patient, DPH absorption can be delayed when large

250

#{149} J CIIn Pharmacol

TOXICITY

doses are consumed. Aggressive gastric lavage, should be considered DPH overdose in order to avoid levels and increased toxicity.

detoxification, in patients late elevations

including with acute in serum

REFERENCES 1. Lascelles PT, Kocen RS, Reynolds HE: The distribution of plasma phenytoin levels in epileptic patients. I Neurol Neurosurg Psychiatry 1970:33:501-505. 2. Kutt H, Winters W, Kolenge R, et al: Diphenylhydantoin metabolism, blood levels and toxicity. Arch Neurol 1964:11:642-648. 3. Ahmand S. Laidlaw J, Houghton GW, et al: Involuntary movements caused by phenytoin intoxication in epileptic patients. I Neurol Neurosurg Psychiatry 1975:38:225-231. 4. Tozer TN, Winter ME: Phenytoin, in Evans WE, Schentag JJ, Jusko WJ (eds): Applied Pharmacokinetics. Spokane, WA, Applied Therapeutics, 1980: 275-314. 5. Jung D, Powell JR, Walson P, et al: Effect of dose on phenytoin absorption. Clin Pharmacol Ther 1980:28:479-485. 6. Pippenger CE, Penry JK, White BC, et a!: Interlaboratory variability in determination of plasma antiepileptic drug concentrations. Arch Neural 1976:33:351-355. 7. Richens A: Drug level monitoring-quantity and quality. Br I Clin Pharmacol 1978:5:285-288.

1987;27:249-250

Downloaded from http://www.jclinpharm.org by on March 26, 2007 Š 1987 American College of Clinical Pharmacology. All rights reserved. Not for commercial use or unauthorized distribution.

Albumin and PHT  

http://www.jclinpharm.org Published by: The online version of this article can be found at: On behalf of: American College of Clinical Pharm...

Read more
Read more
Similar to
Popular now
Just for you